Opioids are drugs used for treating pain which, because of their ability to produce euphoria, are addictive and subject to abuse. Because of the difficulty involved in extricating patients from this addiction, medical intervention is almost always necessary. Detoxification can involve serious withdrawal symptoms. These symptoms, however, may be mitigated by the use of opioid replacement medications like suboxone and methadone.
In addition to medication, patients undergoing detoxification should be prepared to engage in psychotherapy, group counseling and/or cognitive training in order to understand the complex factors that led to their addiction and to prevent a recurrence.
Candidates for Opioid Detoxification
While suboxone and methadone are is a very useful and often lifesaving medication, it is also a powerful drug. In order for a patient addicted to opioids to successfully complete a program of detoxification, the individual must be educated about the addictive disorder and its remedy and be prepared to be follow the necessary protocol for success.
Mutual Transparency Between Patient and Doctor
A patient entering an opioid detoxification program must fully inform medical personnel about:
- Pre-existing medical or psychiatric conditions
- Use of alcohol and medications, especially psychotropic medications
- Being pregnant or nursing
The doctor should inform the patient about:
- Symptoms of opioid withdrawal
- Possibility of allergic reaction to suboxone
- Side effects of suboxone, the most frequent of which is headache
- The fact that the side effects usually subside soon
Patients beginning a detoxification program must be prepared to be completely compliant with the program's regulations. These will include:
- Agreeing to take prescribed dosages of medications at prescribed times
- Abstaining from alcohol, including foods or medicines with alcoholic content
- Keeping all medication away from children for whom ingestion may be fatal.
- Avoiding driving or using dangerous machinery temporarily
- Being careful to avoid sudden sitting or standing
Weaning from Opioids
It is important for patients addicted to opioids to be closely monitored as they go through the withdrawal process since there are both medical and behavioral issues to be dealt with. There has been publicity about rapid detox programs. During some of these, the patient goes through early withdrawal under anesthesia while opiate-blocking medications are administered intravenously. There is no evidence, however, that rapid detox is more effective than any other method and there is some evidence that it is more dangerous since it has resulted in a number of deaths. Being successfully weaned from opioids is a gradual, carefully planned process involving close medical observation.
Usually a patient can tolerate tapering by 10 percent of the original opioid dose per week. Some of the common symptoms of opioid withdrawal, such as anxiety, muscle aches, sweating, cramping, runny nose and anxiety can usually be effectively treated with a medication called clonidine which may be administered orally or through the application of a transdermal patch. Other medications may be used to control vomiting and diarrhea during the early detoxification process.
For some individuals, weekly tapering may prove to be too frequent. If serious side effects like hypotension occur, it may be necessary to slow the tapering process to monthly adjustments. Although symptoms of opioid withdrawal may continue for as long as 6 months, such symptoms will become much milder with the passage of time. During the weaning process, it is usually necessary for the patient to have ongoing counseling in order to confront behavioral issues as they arise. It is also frequently necessary for the recovering addict to be prescribed antidepressants or anti-epileptics in order to keep negative emotions and destructive behavior under control.
While patients are tapering from the drug they have abused, either suboxone or methadone, both synthetic opioids, may be administered to assist detoxification in two important ways:
- Alleviating withdrawal symptoms
- Preventing abused opioids from producing euphoria
Both of these medications can be taken less frequently than the original addictive opioids in order to have the desired effect. During detoxification, these medications will gradually be tapered as well.
Since suboxone has a ceiling effect, meaning that increasing its dosage does not continue to increase its effect, it is far less likely than other opioids to be abused. It is less likely to be addictive than methadone and can be dispensed for patients to take in their own homes. Suboxone lessens the symptoms of withdrawal from heroin or opioid painkillers without supplying the euphoria that the original narcotic provided. Because of this, as the cravings for the original narcotic subside, the patient is less tempted to use more than the prescribed dose of suboxone.
The drawback to suboxone as compared to methadone is that it works best on patients with mild to moderate opioid dependence and is less effective for detoxifying heavy drug users. Since addiction is a serious medical disorder of complex origins, patients may attempt to increase their dose of suboxone even though it doesn't intoxicate them. Positive attributes of this medication are that suboxone is less addictive than methadone and its withdrawal symptoms are less severe. A patient is less likely to suffer a fatal overdose of this medication.
Historically, methadone could only be legally dispensed at specified addiction clinics and had to be administered on site, limiting the number of patients who could be accommodated. More recently, federal laws have been changed so that patients who meet certain criteria, primarily those who have been "clean" for a prescribed period of time, may obtain prescription for methadone from their private doctors.
Although methadone is a synthetic opioid, it can be used during the detoxification process to mitigate withdrawal symptoms and does not provide the high of other opioids. Patients can lead a normal life while on a maintenance dose. Methadone does not affect cognitive skills and is a safe medication when given under medical supervision. A properly administered dose of methadone will eliminate cravings for other opioids and prevent other opioids from providing euphoria, thus helping to break the cycle of addiction. There is a danger, however, that an individual will, while seeking a high, overdose on methadone. Since methadone depresses respiration, taking more than the appropriate amount may result in coma or death.
While more susceptible to abuse than suboxone, methadone has been found to be more effective than suboxone in patients with heavier addictions. Moreover, methadone has a track record of safe usage during pregnancy and so is most often chosen for use on pregnant women.
The most difficult thing for a patient going through opioid withdrawal to remember may be that the process, while very uncomfortable, is not life-threatening. Like a bad case of the flu, it will pass. The length of the withdrawal period is variable and may last from a week to a month or longer, depending on the severity of the addiction. Symptoms of opioid withdrawal, which are lessened by the prescribed medication, may include:
- Cramping, diarrhea or vomiting
- Chills or shaking
- Runny nose, watery eyes
- Feeling extremely hot or cold
- Muscle aches and pains
- Insomnia, anxiety, irritability
It is important for the patient to be reminded that the difficult detoxification period will, in a relatively short time, lead to a longer, healthier life.
Risks of Detoxification
The greatest risk for patients undergoing opioid detoxification is not the detoxification itself, since withdrawal is a relatively safe process. The danger is that a patient will suffer a relapse which may result in a fatal overdose. This is because the patient's tolerance for the addictive drug after even a brief period of abstinence is greatly diminished. A much smaller quantity of the opioid than was previously tolerated may cause a fatal reaction.
The patient going through opioid detoxification should always be prepared to seek medical assistance immediately if an overdose is suspected. Signs of an overdose may include:
- Blurred vision
- Slurred speech
- Cognitive impairment
- Shallow breathing
- Pallor, blue lips or nails
- Sleepiness or lack of response
- Small pupils
- Slow pulse or heartbeat
It is also important for patients in a detoxification program to inform friends and family members that they are involved in such a program so that medical help will be sought by others if necessary.